New Mexico, 2012

High Wind in New Mexico, March 8, 2012

March 8, 2012 · NWS MAF · 2 events in 2 counties and zones

High winds occurred in portions of the Guadalupe Mountains and southeast New Mexico Plains behind a strong cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in portions of the Guadalupe Mountains and southeast New Mexico Plains behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 4:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 8, 4:36 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CST THU MAR 8 2012

.DISCUSSION...
A DEEP UPPER LEVEL LOW CONTINUES DIGGING SOUTH AND WILL MOVE INTO
NEW MEXICO TODAY. AN ASSOCIATED COLD FRONT STRETCHING FROM NEAR
CHILDRESS SOUTHWEST INTO NORTHERN LEA COUNTY IS MAKING STEADY
PROGRESS SOUTH. SHARPLY COLDER TEMPERATURES WILL BE SEEN BEHIND
THE FRONT WITH MANY OF TODAYS HIGH TEMPS OCCURRING THIS MORNING...
WITH STEADILY FALLING TEMPS AFTER FRONTAL PASSAGE. MODELS ARE
SHOWING A STRONG PRESSURE GRADIENT OF ABOUT 5MB/100M BEHIND THE
FRONT WHICH SHOULD SUPPORT MARGINAL WINDY ADVISORY CONDITIONS
MAINLY ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
WHERE THE GREATEST PRESSURE RISES WILL OCCUR. THIS COLD AIR WILL
ALSO BE ENOUGH TO PRODUCE STRONG NORTHEAST WINDS IN THE PASSES OF
THE GUADALUPE MOUNTAINS THIS AFTERNOON INTO TONIGHT. PRECIP
CHANCES WILL BE SLIM TO NONE UNFORTUNATELY AS THE UPPER LOW PULLS
UP STATIONARY TO OUR NORTHWEST BEFORE EVENTUALLY EJECTING
NORTHEAST OVER THE WEEKEND. THE BEST CHANCE FOR POPS WILL BE IN
THE FAR EASTERN PERMIAN BASIN WHERE MOISTURE WILL BE DEEPEST
THOUGH LOW POPS ARE ALSO IN THE NORTHERN BASIN AND SOUTHEAST NEW
MEXICO. THERE COULD BE A RAIN SNOW MIX OR EVEN ALL SNOW LATE
TONIGHT BUT THERE SHOULD BE LITTLE IF ANY ACCUMULATION.

CLOUD COVER AND WINDS WILL PREVENT MOST OF THE PERMIAN BASIN AND
TRANS PECOS FROM DROPPING BELOW FREEZING TONIGHT THOUGH THE CLOUDS
WILL TEMPER HIGHS TOMORROW WITH MOST AREAS FAILING TO REACH 50.
FRIDAY NIGHT WILL BE SLIGHTLY COOLER THANKS TO LIGHTER WINDS BUT
CONTINUED CLOUDS WILL PREVENT TEMPS FROM DROPPING TOO LOW.
SATURDAY BEGINS THE WARMING TREND AND SUNDAY SHOULD BE RIGHT NEAR
SEASONAL NORMS.

MONDAY SHOULD BE THE WARMEST DAY OF THE FORECAST PERIOD WITH
WIDESPREAD 80 DEGREE READINGS. MEX GUIDANCE INDICATES TUESDAY
WOULD BE WARMER BUT THIS IS DOUBTFUL GIVEN THE MOISTURE RETURN
MODELS ARE SHOWING. HIGHER DEWPOINTS SHOULD KEEP HIGH TEMPS AT
LEAST A FEW DEGREES LOWER ON TUESDAY. THE REMAINDER OF THE WEEK IS
ENCOURAGING DESPITE ZONAL UPPER FLOW AS LOW LEVEL MOISTURE
CONTINUES TO SURGE BACK WEST. LAST YEAR WE RARELY EVEN GOT DECENT
DEWPOINTS...MUCH LESS RAINFALL...SO THE DRY AIR IN PLACE ALLOWED
FOR A RECORD NUMBER OF 100 DEGREE DAYS. DID NOT INTRODUCE EXTENDED
POPS YET...BUT SEVERAL MODELS ARE SHOWING A POSSIBLY ACTIVE
DRYLINE NEXT WEEK. CONSENSUS OF ALL MODELS WAS 12Z DEWPOINTS IN
THE MID 50S SO THE MEX GUIDANCE ON LOWS SEEMS WAY OFF NEXT WEEK.
WENT WELL ABOVE GUIDANCE ON LOWS STARTING TUESDAY...AND SEEING
DEWPOINTS AND TEMPS SO FAR TONIGHT IT CERTAINLY IS NOT A STRETCH.

HENNIG

&&

.AVIATION...
A STRONG COLD FRONT MOVING INTO THE AREA THIS MORNING WILL PASS
THROUGH MOST OF THE REGION BY MIDDAY. GUSTY NORTH WINDS ARE
EXPECTED BEHIND THIS FRONT ALONG WITH BLOWING DUST THAT MAY REDUCE
VISIBILITIES. LOW CLOUDS WILL ALSO BE ON THE INCREASE BEHIND THE
FRONT... WILL HAVE MVFR CIGS AND VSBYS. STRATUS WILL DEVELOP
ACROSS THE REGION TODAY AND REMAIN OVER THE EAST TONIGHT AND MUCH
OF TOMORROW.

&&

.FIRE WEATHER...
VERY DRY AIR CURRENTLY RESIDES OVER THE DAVIS MOUNTAINS... MARFA
PLATEAU...AND BIG BEND REGION. A COLD FRONT MOVING INTO THE REGION
TODAY WILL IMPROVE THE RH ACROSS MOST OF THE AREA AS TEMPERATURES
FALL AND MOISTURE INCREASES...BUT THOSE AREAS AHEAD OF THE FRONT
ARE EXPECTED TO REACH MINIMUM RH VALUES OF 10 PERCENT OR LESS.
20FT WINDS SHOULD BEGIN THE DAY OUT OF THE WEST BUT SHIFT AROUND
TO THE NORTH AFTER FRONTAL PASSAGE. 20FT WINDS WILL EXCEED 20 MPH
WITH GUSTS UP TO 30 MPH BEHIND THE FRONT. THESE DRY AND WINDY
CONDITIONS COMBINED WITH VERY HIGH FIRE DANGER WILL RESULT IN
DANGEROUS FIRE WX CONDITIONS. HAVE UPGRADED THE FIRE WX WATCH
TODAY FOR THE SOUTHERN PORTION OF THE AREA TO A RED FLAG WARNING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... BORDEN...CRANE...DAWSON...
     ECTOR...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...SCURRY...TERRELL...UPTON.

     HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO 2 AM MST FRIDAY
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...MARFA PLATEAU.

&&
Hazardous weather outlook, Mar 8, 3:42 AM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 AM CST THU MAR 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
442 AM CST THU MAR 8 2012 /342 AM MST THU MAR 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BLOWING DUST ARE POSSIBLE TODAY ACROSS SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS. VISIBILITIES MAY FALL TO 3 MILES OR
LESS NEAR OPEN FIELDS AND COULD AFFECT TRAVEL.

VERY DRY AND WINDY CONDITIONS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE DAVIS MOUNTAINS... MARFA PLATEAU AND BIG
BEND AREAS. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS.

HIGH WINDS ARE EXPECTED THROUGH THE GUADALUPE PASS TODAY. NORTHEAST
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE. A HIGH
WIND WARNING IS IN EFFECT.

THERE IS ALSO A CHANCE OF NON SEVERE THUNDERSTORMS TODAY ACROSS
PORTIONS OF SOUTHEAST NEW MEXICO AND THE NORTHEAST PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
March 8, 6:00 AM MST to 9:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

A period of high sustained winds of 40-43 mph occurred at the Batdraw RAWS site behind a strong cold front, with a gust to 57 mph.

High Wind, Northern Lea County

When
March 8, 8:10 AM MST to 11:20 AM MST
Where
Northern Lea County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

A period of high winds of 40-44 mph occurred over portions of the southeast New Mexico Plains behind a strong cold front.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365393, 365394.